About non-differentiable functions. (English) Zbl 0995.26006

J. Math. Anal. Appl. 263, No. 2, 721-737 (2001); corrigendum ibid. 408, 409-413 (2013).
K. M. Kolwankar and A. D. Gangal [“Fractional differentiability of nowhere differentiable functions and dimensions”, Chaos, 6, No. 4, 505-513 (1996; Zbl 1055.26504)] introduced a certain “localization” \(d^\alpha f(x)\) of the Riemann-Liouville fractional derivative to study the local behaviour of nowhere differentiable functions. The authors present a development of this notion, one of the main statements being the formula \[ d^\alpha f(x)= \Gamma(1+\alpha)\lim_{ t\to x}\frac{f(t)-f(x)}{|t-x|^\alpha} \tag{1} \] (under the assumption that \(d^\alpha f(x)\) exists) and its consequences.
Reviewer’s remarks. 1. The construction \(d^\alpha f(x)\) is equal to zero for any nice function, which roughly speaking, behaves locally better than a Hölder function of order \(\lambda> \alpha\) and is equal to infinity at all points where it has “bad” behaviour, worse than a Hölder function of order \(\lambda< \alpha\). Therefore, this construction may serve just as a kind of indicator whether a function \(f(t)\) at the point \(x\) is better or worse than the power function \(|t-x|^\alpha\) (as it is in fact interpreted in the recent paper [K. M. Kolwankar and J. Lévy Véhel, “Measuring functions smoothness with local fractional derivatives”, Fract. Calc. Appl. Anal. 4, No. 3, 285-301 (2001)]. It cannot be named as a fractional derivative, even if a local one. 2. From the well-known Marchaud representation for the fractional derivative it follows immediately that \[ d^\alpha f(x)= \frac{1}{\Gamma(1-\alpha)}\lim_{ t\to x}\left[ \frac{f(t)-f(x)}{|t-x|^\alpha}+ \alpha \text{sign}(t-x)\int_x^t\frac{f(t)-f(s)}{|t-s|^{1+\alpha}}ds\right]\tag{2} \] which coincides with (1) for functions \(f(t)\) which behave at a point \(x\) as the power function \(|t-x|^\alpha\), since \[ \int_x^t\frac{(t-x)^\alpha - (s-x)^\alpha}{(t-s)^{1+\alpha} } ds = B(1+\alpha,-\alpha)+\frac{1}{\alpha} , \quad t>x. \] From (2), in particular, it follows that \(d^\alpha f(x)\equiv 0\) for any function whose continuity modulus \(\omega(f,\delta)\) satisfies the conditions that \(\lim_{\delta\to 0}\frac{\omega(f,\delta)}{\delta^\alpha}=0,\) and \(\frac{\omega(f,\delta)}{\delta^{1+\alpha}}\) is integrable.


26A33 Fractional derivatives and integrals
26A27 Nondifferentiability (nondifferentiable functions, points of nondifferentiability), discontinuous derivatives


Zbl 1055.26504
Full Text: DOI Link


[1] Ben Adda, F., Geometric interpretation of the fractional derivative, J. frac. calc., 11, 21-51, (1997) · Zbl 0907.26005
[2] Ben Adda, F.; Cresson, J., Divergence d’échelle et différentiabilité, C. R. acad. sci. Paris Sér. I math., 330, 261-264, (2000)
[3] F. Ben Adda, and, J. Cresson, Calcul fractionnaire, variétés fractales et relativité d’échelle, prépublication 2000/11, de l’équipe de Math. de Besançon.
[4] Cherbit, G., Dimension locale, quantité de mouvement et trajectoire, Fractals, dimension non entière et applications, (1967), Masson Paris, p. 340-352
[5] K. Kolwankar, and, A. D. Gangal, Local fractional derivatives and fractal functions of several variables, in, Proceedings of Fractals in Engineering (1997).
[6] Kolwankar, K.; Gangal, A.D., Hölder exponents of irregular signals and local fractional derivatives, Pramana J. phys., 48, 49-68, (1997)
[7] Nottale, L., Scale-relativity and quantization of the universe. I. theoretical framework, Astronom. astrophys, 327, 867-889, (1997)
[8] Oldham, K.B.; Spanier, J., The fractional calculus, (1974), Academic Press New York · Zbl 0428.26004
[9] Podlubny, I., Fractional differential equations, Mathematics in science and engineering, 198, (1999), Academic Press San Diego
[10] Ross, B.; Samko, S.; Russel Love, E., Functions that have no first order derivative might have fractional derivatives of all order less than one, Real anal. exchange, 20, 140-157, (1994/5) · Zbl 0820.26002
[11] Watanabe, Y., Notes on the generalized derivative of riemann – liouville and its application to Leibnitz’s formula, II, Tôkoku math. J., 34, 8-41, (1931) · JFM 57.0477.02
[12] Adams, R., Sobolev space, (1975), Academic Press New York
[13] Brézis, H., Analyse fonctionnelle, (1983), Masson Paris · Zbl 0511.46001
[14] Ciesielski, Z., On the isomorphisms of the space Hα and m, Bul. acad. Pol. sci. Sér. sci. math. astronom. phys., 8, 217-222, (1960) · Zbl 0093.12301
[15] Ginzburg, A.; Karapetyants, N., Fractional integrodifferentiation in Hölder classes of variable order, Russian acad. sci. dokl. math., 50, 441-444, (1995) · Zbl 0820.26004
[16] Samko, S.; Kilbas, A.; Marichev, O., Fractional integrals and derivatives: theory and applications, (1993), Gordon & Breach London/New York · Zbl 0818.26003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.